Georgia, 2016Damaging Winds in Georgia, July 6, 2016
July 6, 2016 · NWS CHS · 7 events in 4 counties and zones
A strong line of thunderstorms developed in a hot and humid airmass within a lee trough situated inland. The line of thunderstorms progressed eastward through late afternoon and early evening hours and produced damaging wind gusts across southeast Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong line of thunderstorms developed in a hot and humid airmass within a lee trough situated inland. The line of thunderstorms progressed eastward through late afternoon and early evening hours and produced damaging wind gusts across southeast Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 6, 3:24 PM EST, 43 minutes earlier.
Area forecast discussion, Jul 6, 3:24 PM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
424 PM EDT WED JUL 6 2016
.SYNOPSIS...
Atlantic high pressure will prevail through the week while a low
pressure trough persists inland. A weak cold front should approach
the area early next week before shifting back north during mid week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Updated to include Severe Thunderstorm Watch for all of forecast
area, including nearshore waters, through 9PM. A line of
convective activity has managed to maintain itself as the mid-
level disturbance continues its trek across Georgia and South
Carolina. This line of thunderstorms will approach and may succeed
in holding together while crossing the forecast land areas into
the coastal waters over the next several hours. The primary threat
with these storms is expected to be marginally severe winds.
Tonight: The forecast area will remain under the influence of the
Bermuda High for the remainder of this evening and overnight.
Convective activity associated with a mid-level shortwave is
developing and organizing over central Georgia and northwestern
South Carolina, which was reasonably represented by earlier runs
of several high resolution models. Locally, severe weather
parameters continue to depict an environment that is relatively
unfavorable for significant storm organization, but the
environment is definitely conducive to convection, with surface-
based CAPEs approaching 4000-4500 J/kg. Isolated, weak cells have
developed inland over our western counties, and the potential for
stronger convection to move into our area from the northwest
remains. Downdraft CAPEs will remain marginally supportive of
severe winds from stronger convection through the early evening
hours. Convective activity is still expected to subside with the
loss of diurnal heating this evening, resulting in a dry and
partly cloudy overnight. Temperatures will fall to the mid-upper
70s inland to around 80 near the coast which may lead to new or
tied record high minimums for 7 July.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
Surface high pressure will persist to the south and east of the area
while a trough persists inland. Aloft, a shortwave trough is
expected to move southeast through the Carolinas Thursday with high
pressure building back in through the end of the week. This pattern
will maintain warmer than normal temperatures with highs in the
mid/upper 90s most locales away from the beaches with some spots
reaching 100 degrees or slightly higher Friday and especially
Saturday. Record high temperatures at our 3 climate sites appear
safe but could come within a few degrees, especially Thursday at
KCHS and Friday at KCHS/KSAV. See Climate section below for details.
Heat indices will likely peak at 105-110 degrees each afternoon, and
Heat Advisories are possible. Also, isolated to scattered showers
and thunderstorms are expected each day, with the best chances
likely on Thursday with the shortwave in play. A few of the storms
each afternoon/evening could become severe with damaging winds with
the highest risk most likely across South Carolina on Thursday.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Deep-layered ridging as well as a downsloping wind will persist over
the southeastern United States late this weekend into early next
week, but greater chances of precip should arrive by Monday as a
weak cold front shifts south over the Mid-Atlantic states and stalls
near or just north of the area. The front should then lift back
north Tuesday into Wednesday while large-scale ridging occurs aloft.
The main issue will continue to focus on hot and humid conditions
each afternoon. As the Atlantic ridge and a downsloping wind persist
over the area, temps will likely peak in the mid/upper 90s away from
the coast. However, the west-northwest wind regime will shift to a
more southwest flow as the weak front approaches from the north by
Monday, thus likely limiting the potential of hot temps through mid
week. The southwest flow along with greater coverage of showers and
thunderstorms should keep heat index values below Heat Advisory
criteria, ranging between 100-105 degrees during peak heating each
afternoon.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
VFR conditions are expected at both KCHS and KSAV through 18Z
Thursday. Low probabilities for thunderstorms and brief flight
restrictions at both terminals...mainly during the late afternoon
and early evening hours.
Extended Aviation Outlook: Brief periods of flight restrictions are
possible with mainly afternoon/early evening showers and
thunderstorms through early next week.
&&
.MARINE...
Tonight: Expect winds to remain primarily southwesterly with
speeds peaking in early evening hours around 20 knots, highest
offshore from the Charleston County coast. Wind speeds overnight
should generally remain 15 knots or less, with a few, isolated
gusts to 25 knots possible. Seas will remain 3 to 4 feet.
Thursday through Monday: Offshore high pressure with inland low
pressure will prevail through late week before a weak cold front
stalls over or just to the north early next week. The setup will
favor south to southwest winds that will approach Small Craft
Advisory conditions at times, mainly through the weekend across the
Charleston County nearshore waters. Seas mainly 2-4 feet, highest
near the Gulf Stream.
&&
.CLIMATE...
Record High Minimum Temperatures for July 7...
KCHS: 80 set in 1979 and previous.
KCXM: 82 set in 1990 and previous.
KSAV: 80 set in 1883.
Record High Temperatures for July 7:
KCHS: 99 set in 1954.
KCXM: 100 set in 1918.
KSAV: 101 last set in 1977.
Record High Temperatures for July 8:
KCHS: 100 set in 1986.
KCXM: 100 set in 1907.
KSAV: 101 last set in 2010.
Record High Temperatures for July 9:
KCHS: 103 set in 1986.
KCXM: 99 last set in 1986.
KSAV: 103 set in 1986.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
SYNOPSIS...
NEAR TERM...JMC
SHORT TERM...RJB
LONG TERM...
AVIATION...JMC/RJB
MARINE...JMC/RJB
CLIMATE...
Hazardous weather outlook, Jul 6, 3:16 PM EST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
416 PM EDT WED JUL 6 2016
AMZ330-350-352-354-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-
047>052-072030-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-JENKINS-SCREVEN-CANDLER-BULLOCH-
EFFINGHAM-TATTNALL-EVANS-INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-
COASTAL CHATHAM-LONG-INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-
COASTAL MCINTOSH-ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-
INLAND BERKELEY-INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-
COASTAL JASPER-TIDAL BERKELEY-
416 PM EDT WED JUL 6 2016
...SEVERE THUNDERSTORM WATCH 339 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
HEAT...HIGHS IN THE MID 90S TO AROUND 100 COMBINED WITH ELEVATED
HUMIDITY COULD PRODUCE HEAT INDICES AROUND 110 THROUGH THE
WEEKEND AWAY FROM THE BEACHES. HEAT ADVISORIES COULD BE NEEDED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
AMZ374-072030-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
416 PM EDT WED JUL 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jul 6, 3:13 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
413 PM EDT WED JUL 6 2016
SCZ040-042-062045-
ALLENDALE SC-HAMPTON SC-
413 PM EDT WED JUL 6 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON AND ALLENDALE
COUNTIES UNTIL 445 PM EDT...
AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LURAY...OR 10 MILES WEST OF LAKE WARREN STATE
PARK...MOVING EAST AT 30 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
HAMPTON...LAKE WARREN STATE PARK...VARNVILLE...ESTILL...BRUNSON...GIFFORD...
LURAY AND ALMEDA INTERSECTION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS AS WELL AS LOCAL CABLE TV OUTLETS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT. THUNDERSTORMS CAN PRODUCE
LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES SUDDENLY...SOMETIMES
WITH LITTLE OR NO WARNING. BE ALERT FOR RAPIDLY CHANGING WEATHER
CONDITIONS AND BE READY TO ACT QUICKLY IF SEVERE WEATHER IS OBSERVED
OR A WARNING IS ISSUED.
&&
LAT...LON 3270 8136 3285 8141 3299 8107 3277 8101
TIME...MOT...LOC 2013Z 251DEG 28KT 3280 8135Special weather statement, Jul 6, 3:16 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
416 PM EDT WED JUL 6 2016
GAZ087-088-062045-
SCREVEN GA-JENKINS GA-
416 PM EDT WED JUL 6 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF JENKINS AND SCREVEN
COUNTIES UNTIL 445 PM EDT...
AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HERNDON...OR 8 MILES WEST OF MILLEN...MOVING
EAST AT 30 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
MILLEN...BUTTS...ROCKY FORD...HERNDON...SCARBORO...PERKINS AND EMMALANE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS AS WELL AS LOCAL CABLE TV OUTLETS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT. THUNDERSTORMS CAN PRODUCE
LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES SUDDENLY...SOMETIMES
WITH LITTLE OR NO WARNING. BE ALERT FOR RAPIDLY CHANGING WEATHER
CONDITIONS AND BE READY TO ACT QUICKLY IF SEVERE WEATHER IS OBSERVED
OR A WARNING IS ISSUED.
&&
LAT...LON 3289 8211 3292 8208 3292 8195 3295 8186
3295 8182 3291 8176 3295 8170 3265 8181
3265 8184 3261 8197 3262 8202 3266 8208
3281 8215
TIME...MOT...LOC 2016Z 277DEG 24KT 3284 8209Special weather statement, Jul 6, 4:02 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
502 PM EDT WED JUL 6 2016
SCZ043>045-062130-
DORCHESTER SC-INLAND BERKELEY SC-INLAND COLLETON SC-
502 PM EDT WED JUL 6 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER...BERKELEY
AND COLLETON COUNTIES UNTIL 530 PM EDT...
AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STONG WINDS WELL OUT AHEAD OF A LINE OF STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 9 MILES NORTH OF HOLLY HILL TO NEAR
BOWMAN TO 6 MILES WEST OF ASHTON...AND MOVING EAST AT 50 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
SAINT GEORGE...INDIAN FIELD...DORCHESTER...COLLETON...ST. GEORGE...
RIDGEVILLE...ST. STEPHEN AND HARLEYVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT. THUNDERSTORMS CAN PRODUCE
LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES SUDDENLY...SOMETIMES
WITH LITTLE OR NO WARNING. BE ALERT FOR RAPIDLY CHANGING WEATHER
CONDITIONS AND BE READY TO ACT QUICKLY IF SEVERE WEATHER IS OBSERVED
OR A WARNING IS ISSUED.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3349 7995 3334 7976 3286 8087 3291 8099
3303 8108 3310 8096 3306 8090 3309 8088
3313 8089 3333 8051 3328 8049 3326 8043
3327 8030 3330 8025 3345 8022 3345 8014
3350 8012
TIME...MOT...LOC 2101Z 284DEG 42KT 3345 8035 3329 8066 3304 8108Thunderstorm Wind, Bulloch
- When
- July 6, 4:07 PM EST to 4:08 PM EST
- Where
- Bulloch County, 1.38 mi N of Bland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.550, -81.920
Bulloch County dispatch reported a tree down near the intersection of Two Chop Road and Rocky Ford Road.
Thunderstorm Wind, Evans
- When
- July 6, 4:21 PM EST to 4:22 PM EST
- Where
- Evans County, 3.45 mi N of Claxton Evans Co Arp
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 32.250, -81.870
Evans County dispatch reported a tree down near the intersection of Highway 301 and Highway 169 north of Claxton.
Thunderstorm Wind, Bulloch
- When
- July 6, 4:29 PM EST to 4:30 PM EST
- Where
- Bulloch County, 2.33 mi W of Collegeboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.420, -81.820
Bulloch County dispatch reported multiple trees down on Cypress Lake Road near the intersections of Brannen Drive and Veterans Memorial Parkway.
Thunderstorm Wind, Tattnall
- When
- July 6, 4:29 PM EST to 4:30 PM EST
- Where
- Tattnall County, 1.89 mi ESE of Reidsville
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 32.070, -82.090
Tattnall County dispatch reported a tree down along Bubba Kennedy Road.
Thunderstorm Wind, Tattnall
- When
- July 6, 4:45 PM EST to 4:46 PM EST
- Where
- Tattnall County, 0.59 mi W of Tison
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 31.930, -82.030
Tattnall County dispatch reported a tree down near the intersection of Highway 169 and Watermelon Creek Church Road.
Thunderstorm Wind, Tattnall
- When
- July 6, 4:50 PM EST to 4:51 PM EST
- Where
- Tattnall County, 1.5 mi NNE of Glennville
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 31.950, -81.920
Tattnall County dispatch reported two trees down along North Veterans Highway in Glennville. One tree fell on a car in a parking lot.
Thunderstorm Wind, Effingham
- When
- July 6, 5:10 PM EST to 5:11 PM EST
- Where
- Effingham County, 0.58 mi W of Rincon
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 32.300, -81.240
Effingham County Emergency Management reported a few trees down around Rincon. One tree was down on a house in the 300 block of Woodbury Lane and another one was on a car in the 100 block of Wendell Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 6 to 9, 20164 deaths · 1 event
- Excessive Heat in Pennsylvania, July 6 to 8, 20163 deaths · 1 event
- Flash Flooding and Flood in Tennessee, July 6 to 7, 2016$12 million · 1 in hail · 117 events
- Tornado and Hail in Montana, July 6, 20161 death · 1 injured · EF0 · 7 events
- Tornadoes and Flood in Kentucky, July 6, 2016$686,000 · EF1 · 23 events
- Flash Flooding and Flooding in Kentucky, July 6 to 7, 2016$3.0 million · 14 events
- Tornado and Damaging Winds in Illinois, July 6, 20162 injured · $408,000 · EF1 · 6 events
- Tornadoes and Hail in Nebraska, July 6, 2016$45,000 · EF1 · 47 events
- Damaging Winds in Texas, July 6, 2016$762,000 · 73 kt wind · 8 events
- Hail and Damaging Winds in Iowa, July 6 to 7, 2016$355,000 · 1.5 in hail · 19 events
- Damaging Winds in Illinois, July 6, 2016$233,000 · 52 kt wind · 10 events
- Hail and Damaging Winds in Nebraska, July 6 to 7, 2016$169,000 · 1 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651969, 651972, 651971, 651974, 651975, 651976, 651979.